Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Von Neumann Betti numbers and Novikov type inequalities

Author: Michael Farber
Journal: Proc. Amer. Math. Soc. 128 (2000), 2819-2827
MSC (1991): Primary 58Exx; Secondary 57R19
Published electronically: February 29, 2000
MathSciNet review: 1664370
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that Novikov type inequalities for closed 1-forms hold with the von Neumann Betti numbers replacing the Novikov numbers. As a consequence we obtain a vanishing theorem for $L^{2}$ cohomology. We also prove that von Neumann Betti numbers coincide with the Novikov numbers for free abelian coverings.

References [Enhancements On Off] (What's this?)

  • [A] M. Atiyah, Elliptic operator, discrete groups and von Neumann algebras, Astérisque 32 (1976), 43 - 72. MR 54:8741
  • [Au] M. Audin, The Topology of Torus Action on Symplectic Manifolds, Birkäuser, 1991. MR 92m:57046
  • [BF1] M. Braverman, M. Farber, Novikov type inequalities for differential forms with non-isolated zeros, Math. Proc. of the Cambridge Phil. Society 122 (1997), 357 - 375. MR 99b:58220
  • [BF2] M.Braverman, M.Farber, Novikov-Bott inequalities., C.R.Acad. Sci. Paris 321 (1995), 895 - 902. MR 96i:58165
  • [CG] J. Cheeger and M. Gromov, $L^{2}$-cohomology and group cohomology, Topology 25 (1986), 189 - 215. MR 87i:58161
  • [EG] Y. Eliashberg, M. Gromov, Lagrangian Intersection Theorey, Preprint (1996).
  • [F1] M. Farber, Exactness of the Novikov inequalities, Functional Analysis and its Applications 19:1 (1985), 40 - 49. MR 86g:58029
  • [F2] M. Farber, Homological algebra of Novikov - Shubin invariants and Morse inequalities., GAFA 6 (1996), 628 - 665. MR 97m:58034
  • [F3] M. Farber, Von Neumann categories and extended $L^{2}$ cohomology, Journal of K-theory (to appear). CMP 99:05
  • [H] R. Hartshorne, Algebraic geometry, Springer-Verlag, 1977. MR 57:3116
  • [L1] W. Lück, $L^{2}$-Betti numbers of mapping tori and groups, Topology 33 (1994), 203 - 214. MR 95g:58235
  • [L2] W. Lück, $L^{2}$-invariants of regular coverings of compact manifolds and CW-complexes, To appear in ``Handbook of Geometric Topology" (1999).
  • [MS] V. Mathai, M. Shubin, Twisted $L^{2}$ invariants of non-simply connected manifolds, Russian Journal of Math. Physics 4 (1996), 499 - 527. MR 98j:58112
  • [NS] S. Novikov and M. Shubin, Morse inequalities and von Neumann $II_{1}$-factors., Soviet Math. Dokl. 34 (1987), 79 - 82. MR 88c:58065
  • [N] S.P. Novikov, The Hamiltonian formalism and a multivalued analogue of Morse theory, Russian Math. Surveys 37 (1982), 1-56. MR 84h:58032

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58Exx, 57R19

Retrieve articles in all journals with MSC (1991): 58Exx, 57R19

Additional Information

Michael Farber
Affiliation: School of Mathematical Sciences, Tel-Aviv University, Ramat-Aviv 69978, Israel

Received by editor(s): October 19, 1998
Published electronically: February 29, 2000
Additional Notes: This research was partially supported by the US - Israel Binational Science Foundation, by the Herman Minkowski Center for Geometry, and by EPSRC grant GR/M20563.
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society